Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Shreveport, LA

March 7, 2017Sabine Parish, Louisiana; Sabine County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 7, 2017, 12:56 PM CST for Sabine Parish, Louisiana; Sabine County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 7, 2017, 12:56 PM CST (18:56 UTC)
Expired
Mar 7, 2017, 1:30 PM CST
In force
34 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Sabine Parish, LA, Sabine County, TX

The radar

The Ft Polk radar (KPOE), 61 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 1:00 PM CSTHAIL 0.512 Se Hemphill, TXHAIL REPORTED NEAR THE FAIRMOUNT COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS54 KSHV 071856
SVRSHV
LAC085-TXC403-071930-
/O.NEW.KSHV.SV.W.0028.170307T1856Z-170307T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
1256 PM CST TUE MAR 7 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  South central Sabine Parish in northwestern Louisiana...
  Southeastern Sabine County in eastern Texas...

* Until 130 PM CST

* At 1254 PM CST, a severe thunderstorm was located 8 miles north of
  Mayflower, or 9 miles west of Toledo Bend Dam, moving east at 45
  mph.

  HAZARD...Quarter size hail and 40 MPH winds. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Fairmount and Yellowpine. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Toledo Bend Reservoir, get away from the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3131 9392 3134 9341 3128 9344 3128 9353
      3125 9354 3124 9356 3123 9354 3122 9355
      3120 9354 3119 9355 3117 9358 3118 9360
      3116 9391
TIME...MOT...LOC 1854Z 262DEG 37KT 3122 9372 

HAIL...1.00IN
WIND...<50MPH
 
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 11:33 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 7, 11:33 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1133 AM CST Tue Mar 7 2017

.DISCUSSION...
Severe Thunderstorm Watch 69 remains in effect until noon for a
few of our north central Louisiana parishes, and plan to let it
continue through expiration time with ongoing line of convection
along cold front. This line is encountering more unstable air with
SBCAPE values nearing 1000-1500 J/kg. The primary threat with this
line of storms continues to be damaging wind gusts. Elsewhere,
cooler stable air mass continues to filter into the region behind
the front with breezy N/NW winds. Clouds continue to lag behind
the front, but clearing is beginning to take place across our far
NW zones. This trend will continue through the afternoon as the
front advances with showers and thunderstorms gradually ending
across our southern and eastern sections by mid to late afternoon.
Some post-frontal warming of temperatures is already beginning to
occur over our NW zones and will likely continue farther southeast
with gradual clearing, but it's likely some areas still ahead of
the front have already achieved daytime highs and have noted that
with the updated forecast. All text products have been issued, and
new zones will be sent with the expiring watch at the noon hour.

/19/

&&

.PREV DISCUSSION... /issued 1030 AM CST Tue Mar 7 2017/

AVIATION...
Cold front making steady progress south and east across our
terminal airspace this morning. The boundary has pushed through
all terminal locations except for the LFK and MLU terminals.
Showers and thunderstorms accompany the frontal boundary so with
the new 18z package, made mention of this for just an hour or two
as convection quickly drops off behind the boundary along with
increasing ceiling heights. The clearing line is currently moving
through SE OK and N TX but breaks are occurring ahead of the
clearing line and thus, would not be surprised to see ceilings
clear more quickly than I have posted with the 18z package.

North winds near 10kts today in the wake of the cold front will
become light and variable overnight and mostly variable Wed
morning.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  44  73  54 /  70   0   0   0
MLU  72  44  72  50 /  90  10   0   0
DEQ  65  34  72  46 /  20   0   0   0
TXK  66  39  72  50 /  50   0   0   0
ELD  68  38  73  48 /  80   0   0   0
TYR  68  44  74  57 /  20   0   0  10
GGG  68  43  74  55 /  60   0   0  10
LFK  76  47  75  60 /  80  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19
Hazardous weather outlook, Mar 7, 11:57 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1157 AM CST Tue Mar 7 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-081200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-McCurtain-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-
1157 AM CST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...north central Louisiana...
northwest Louisiana...southeast Oklahoma...east Texas and
northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Although isolated to scattered showers and thunderstorms are
possible beginning Thursday afternoon, significant rain chances
will not return until late in the weekend with thunderstorms
increasing ahead of the next cold front arriving late Saturday
through early Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through tonight.

LAZ013-014-017>022-TXZ165>167-081200-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Angelina-San Augustine-
1157 AM CST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana...northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will continue to affect portions of deep
east Texas and north central Louisiana this afternoon with a cold
front advancing south of the region. A few of these storms could
become strong to marginally severe with damaging wind gusts being
the main severe threat through mid to late afternoon. Skies will
quickly begin to clear out later this evening as the cold front
exits the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Although isolated to scattered showers and thunderstorms are
possible beginning Thursday afternoon, significant rain chances
will not return until late in the weekend with thunderstorms
increasing ahead of the next cold front arriving late Saturday
through early Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters is not anticipated due to the
isolated nature of storms reaching severe limits. However, this
situation will continue to be closely monitored.

19

In the hours before

Special weather statement, Mar 7, 12:46 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1246 PM CST TUE MAR 7 2017

LAZ017-TXZ167-071915-
Sabine LA-Sabine TX-
1246 PM CST TUE MAR 7 2017

...SPECIAL WEATHER STATEMENT...

At 1245 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Mayflower, or 14 miles west of Toledo Bend Dam,
moving east at 40 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Hemphill, Columbus, Fairmount and Yellowpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on an area lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 3134 9396 3141 9340 3134 9340 3128 9344
      3128 9353 3124 9356 3123 9354 3119 9355
      3117 9358 3118 9363 3115 9395
TIME...MOT...LOC 1845Z 262DEG 37KT 3120 9380

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:47 AM CSTSpecial Weather StatementSHVRed River58 min
Mar 7, 3:48 AM CSTSpecial Weather StatementSHVBowie, Red River57 min
Mar 7, 4:47 AM CSTSpecial Weather StatementSHVCamp, Cass, Franklin, Marion, Morris, Titus and 1 more58 min
Mar 7, 4:50 AM CSTSpecial Weather StatementSHVBowie40 min
Mar 7, 5:16 AM CSTSpecial Weather StatementSHVWood29 min
Mar 7, 5:28 AM CSTSpecial Weather StatementSHVBowie62 min
Mar 7, 5:43 AM CSTSpecial Weather StatementSHVCamp, Cass, Franklin, Morris, Titus, Upshur and 1 more47 min
Mar 7, 6:31 AM CSTSpecial Weather StatementSHVGregg, Marion, Smith, Upshur44 min
Mar 7, 12:46 PM CSTSpecial Weather StatementSHVSabine29 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.